Florida, 2025

Damaging Wind and Heavy Rain in Florida, May 28, 2025

May 28, 2025 · NWS JAX · 4 events in 2 counties and zones

A moist, deep, and increasing west-southwesterly flow led to a Gulf-dominant sea breeze regime and focused the corridor of scattered thunderstorm activity along the I-95 corridor and the First Coast during the afternoon and early evening. A few pulse severe storms produced gusty downburst winds.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAX wrote it up.

A moist, deep, and increasing west-southwesterly flow led to a Gulf-dominant sea breeze regime and focused the corridor of scattered thunderstorm activity along the I-95 corridor and the First Coast during the afternoon and early evening. A few pulse severe storms produced gusty downburst winds.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jacksonville, FL wrote its last area forecast discussion before the first event at May 28, 1:37 PM EST, 3 hours 8 minutes earlier.

Area forecast discussion, May 28, 1:37 PM EST, 3 hours 8 minutes before
Area Forecast Discussion
National Weather Service Jacksonville FL
237 PM EDT Wed May 28 2025

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE, HYDROLOGY...

.NEAR TERM...
Issued at 230 PM EDT Wed May 28 2025

For the latest NE FL and SE GA Daily Key Messages please visit:
https://www.weather.gov/media/jax/briefings/nws-jax-briefing.pdf

Scattered showers and storms expected to be ongoing late afternoon and
evening mainly around the St Johns River Basin in northeast FL and then
an another area arching back northwest from coastal southeast GA
to Jesup through Alma, Douglas, and Hazlehurst areas. These are areas
where moisture is best with forcing from sfc convergence, shortwave
troughing, and residual diurnal heating. The latter area may continue
with a risk of showers and storms until at least midnight or 1 AM.
Model soundings still suggesting a few strong storms possible and
severe potential there, but limited chances due to low- end deep
layer shear values of at or below 25 kt. Main threat would be strong
gusty winds, and also heavy downpours/localized flooding with a
quick 1-2 inches/hour in some of the cells. The convection should
be winding down through midnight, with only small chances near or
below 15 percent after 1 AM. Lingering weak isolated to scattered
convection possible over the offshore waters after midnight. Some
patchy fog and low stratus clouds likely late tonight and into
sunrise. Lows mainly around 70 or lower 70s.

&&

.SHORT TERM...
(Thursday through Friday night)
Issued at 230 PM EDT Wed May 28 2025

A cold front begins to push towards the SE CONUS as its associated trough
begins to dig southward Thursday, with the front making its way
across the area on Friday. Prior to the front's arrival during the
end of the week, continued southwesterly flow will allow for Gulf
moisture to filter into the area, with PWATs ranging from 1.75"
to 2" over the area on both Thursday and Friday. With the
southwesterly flow, this will allow for the western Gulf breeze to
move well inland, with chances of showers and storms steadily
increasing along the breeze boundary. The highest chances for
strong to severe storm development will be along the merger of the
Gulf and Atlantic breeze around the I-95 corridor on Thursday.
Highs on Thursday will again be in the lower 90s for most
locations, with 'cooler' temperatures in the upper 80s along the
coast and the Altamaha River Basin in SE GA.

The cold front will begin to make its way into the area and push through
the overnight hours into Saturday. Warm temperatures ahead of the
front will help to bring about an unstable airmass over the area.
Isolated strong to severe storms development will increase ahead
of the passage of the cold front as it moves through the area.
Gusty winds and flooding rainfall may develop for the the stronger
of the storms that do develop. Temperatures begin to cool to
around seasonable on Friday with highs in the mid 80s to low 90s
and overnight lows in the low 60s to low 70s.

&&

.LONG TERM...
(Saturday through next Wednesday)
Issued at 230 PM EDT Wed May 28 2025

High pressure will build into the region behind the cold front's
passage of during the early hours on Saturday. With drier air
filtering into the region behind the front's passage, chances of
precipitation will begin to trend lower by Saturday morning, with
any showers remaining along and south of the frontal boundary over
the north central FL counties. Come Sunday, chances of
precipitation will be near nil. Relatively cooler air enters the
area at the start of the weekend behind the cold front. Even with
this push of 'cooler' air, temps are expected to remain within the
upper 80s on Saturday and then rise back into the lower 90s by
Sunday. The cold front will begin to stall along the southern
portions of the area Sunday/Monday and begin to lift northward by
midweek based off guidance from the different model solutions.
With high pressure north/northeast of the region, an easterly flow
becomes established over the area, which will bring in moisture
from the Atlantic. This influx of moisture currently looks to keep
precipitation chances along the coastal locations during the early
portion of the upcoming week, mainly for Tuesday and Wednesday.

&&

.AVIATION...
(18Z TAFS)
Issued at 200 PM EDT Wed May 28 2025

VFR cigs so far with only brief periods of MVFR around SGJ at this
time. Scattered showers and a few storms have developed so far
this aftn. Additional storms expected to form towards the east
coast in the next 2-6 hours, with MVFR and IFR conditions under
these t-storms. Gusty winds can be expected in them as well.
Activity will be winding down after 01z-02z as activity moves
east, with storm motion east-northeast near 15-20 kt. Some patchy
fog and low stratus will be possible inland areas from about
07z-12z Thursday so have some vsby restrictions at VQQ and GNV at
this time. Some weak convection may be nearing GNV by 18z Thursday
and will be possibly added in subsequent TAF.

&&

.MARINE...
Issued at 230 PM EDT Wed May 28 2025

Prevailing flow continues to be southerly and occasional
southeasterly near or below 15 kt into Thursday, with stronger
offshore flow (i.e., southwest) by Thursday night into Friday.
Flow could be strong enough to support small craft exercise
caution levels Thu night offshore, which would probably continue
into Friday night and Saturday. There may be a brief period of
advisory conditions for winds early Saturday, mainly offshore
waters. The stronger flow later in the week is associated with an
approaching cold front. This cold front is forecast to move
through Friday night. Gusty northwest flow early Saturday will
slowly lay down to almost 10 kt by late Sat aftn and night. Winds
of 10-15 kt at most look in store for Sunday.

The threat for showers and storms remains rest of the aftn over
the area waters, and again Thu and Fri afternoon. Strong storms
are possible Fri night ahead the front.

Rip currents: With easterly swells with periods of 8-9 seconds,
a moderate risk of rip currents is anticipated rest of today
through Thursday. Strongest rip currents may be found around
structures and within 2-4 hours of low tide. Only a slight
downward trend appears for Friday with swells slightly lower and
an offshore wind flow pattern.

&&

.HYDROLOGY...
Issued at 230 PM EDT Wed May 28 2025

With moisture levels rising to above average levels (PWAT 2 inches)
and a cool front approaching the area, combined with some upper
level support, the risk for some localized rainfall flooding will
be increasing through Friday night. Total rainfall amounts,
localized to areas, of 2-4 inches will be possible through Friday
night. WPC shows a marginal risk of excessive rain for parts of
the area both Thursday and Friday.

&&

.FIRE WEATHER...
Issued at 225 PM EDT Wed May 28 2025

Daily showers and thunderstorms are expected through the end of
the week as southwesterly-westerly flow will bring the Gulf breeze
to move well inland each day. Hot and humid conditions with high
mixing heights will continue through Thursday, in addition to high
dispersions as transport winds begin to increase ahead of a cold
front on Friday. A strong to severe line of thunderstorms will
push into the area ahead of cool front Friday into Friday night.
Rain and thunderstorm potential will drop behind the cool front
for the weekend as drier air begins to filter in.

Patchy inland fog will be possible early Thursday morning. Smoke
from nearby wildfires may create locally dense fog. Thunderstorms
will produce gusty and erratic winds.

&&

.PRELIMINARY POINT TEMPS/POPS...
AMG  69  88  68  87 /  20  60  30  80
SSI  73  87  73  89 /  30  60  40  70
JAX  71  92  71  90 /  40  60  30  70
SGJ  72  92  72  91 /  40  60  30  60
GNV  71  93  71  89 /  10  50  20  60
OCF  71  93  71  89 /  10  40  20  60

&&

.JAX WATCHES/WARNINGS/ADVISORIES...
FL...None.
GA...None.
AM...None.
&&

In the hours before

Special weather statement, May 28, 2:50 PM EST, 1 hour 55 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
350 PM EDT Wed May 28 2025

GAZ153-154-165-166-282030-
Inland Glynn GA-Inland Camden GA-Coastal Glynn GA-Coastal Camden GA-
350 PM EDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN CAMDEN AND SOUTHERN
GLYNN COUNTIES THROUGH 430 PM EDT...

At 350 PM EDT, Doppler radar was tracking a strong thunderstorm over
Waverly, or 9 miles north of Woodbine, moving east at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brunswick, St Simons Island Village, Waverly, Jekyll Island, High
Point, and Dover Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3110 8136 3110 8137 3089 8141 3103 8183
      3115 8179 3116 8177 3117 8178 3123 8176
      3115 8135
TIME...MOT...LOC 1950Z 284DEG 12KT 3110 8173

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Special weather statement, May 28, 3:12 PM EST, 1 hour 33 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
412 PM EDT Wed May 28 2025

GAZ136-153-154-282100-
Inland Glynn GA-Coastal Glynn GA-Wayne GA-
412 PM EDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT GLYNN AND EAST CENTRAL WAYNE
COUNTIES THROUGH 500 PM EDT...

At 412 PM EDT, Doppler radar was tracking a strong thunderstorm near
Thalmann, or 7 miles west of Dock Junction, moving east at 20 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Brunswick, St. Simons Island, Dock Junction, St Simons Island
Village, Country Club Estates, Thalmann, Sea Island, Everett, Mount
Pleasant, and Boys Estate.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3116 8128 3109 8137 3115 8170 3154 8168
      3155 8167 3149 8164 3148 8162 3145 8163
      3140 8158 3133 8147 3133 8144 3129 8141
      3128 8138 3129 8139 3129 8138 3130 8137
      3131 8134 3128 8132 3128 8123
TIME...MOT...LOC 2012Z 269DEG 18KT 3124 8163

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Local storm report, May 28, 3:18 PM EST, 1 hour 27 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
418 PM EDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0409 PM     Tstm Wnd Dmg     6 W Brunswick           31.14N 81.59W
05/28/2025                   Glynn              GA   Emergency Mngr

            Estimated wind gusts of 40-45 mph in Glynn
            County on HWY-17 just south of the HWY-82
            intersection. Several large tree branches
            broken and loose lightweight metal blown
            about.

&&

LEV
Special weather statement, May 28, 3:47 PM EST, 58 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
447 PM EDT Wed May 28 2025

FLZ124-GAZ165-166-282115-
Coastal Nassau FL-Inland Camden GA-Coastal Camden GA-
447 PM EDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN NASSAU AND
SOUTHEASTERN CAMDEN COUNTIES THROUGH 515 PM EDT...

At 447 PM EDT, Doppler radar was tracking a strong thunderstorm near
Kings Bay Base, moving east at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
St. Marys, Kingsland, Kings Bay Base, High Point, Dungeness,
Cumberland Island, and Harrietts Bluff.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3079 8142 3067 8140 3074 8166 3075 8166
      3075 8168 3074 8167 3074 8169 3076 8174
      3077 8175 3078 8177 3077 8177 3077 8179
      3091 8175 3092 8140
TIME...MOT...LOC 2047Z 278DEG 15KT 3083 8161

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23
Local storm report, May 28, 4:02 PM EST, 43 minutes before
Preliminary Local Storm Report
National Weather Service Jacksonville FL
502 PM EDT Wed May 28 2025

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0500 PM     Hail             Kingsland               30.79N 81.66W
05/28/2025  M0.25 Inch       Camden             GA   Emergency Mngr

            Pea sized hail reported in Kingsland.

&&

LEV
Special weather statement, May 28, 4:32 PM EST, 13 minutes before
Special Weather Statement
National Weather Service Jacksonville FL
532 PM EDT Wed May 28 2025

FLZ125-233-325-282200-
South Central Duval FL-Northeast Coastal St. Johns FL-
Coastal Duval FL-
532 PM EDT Wed May 28 2025

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN ST. JOHNS AND
SOUTHEASTERN DUVAL COUNTIES THROUGH 600 PM EDT...

At 532 PM EDT, Doppler radar was tracking a strong thunderstorm near
Unf, moving east at 15 mph.

HAZARD...Wind gusts around 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Unf, Ponte Vedra Beach, Arlington, Jacksonville Beach, Atlantic
Beach, Neptune Beach, Sawgrass, Baymeadows, Mayport, and Craig Field.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3011 8135 3020 8167 3042 8159 3038 8135
      3021 8132
TIME...MOT...LOC 2132Z 285DEG 14KT 3030 8156

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

23

The radar

The Jacksonville radar (KJAX), 37 km away, was scanning. The volume nearest the first event began at 21:42 UTC.

Open the radar archive at this moment

Event by event

3 heavy rain, 1 thunderstorm wind. Local standard time, as filed.

Heavy Rain, Duval

When
May 28, 4:45 PM EST to 6:45 PM EST
Where
Duval County, 2.16 mi SSW of Isle of Palms South
Reported by
Public
Coordinates
30.240, -81.440

A public gage measured 3.50 inches of rainfall between 5:45 pm and 7:45 pm local time.

Heavy Rain, Duval

When
May 28, 5:00 PM EST to 6:45 PM EST
Where
Duval County, 0.69 mi S of Isle of Palms South
Reported by
Public
Coordinates
30.260, -81.430

A personal weather station Ambient Weather - KFLJACKS4374 measured 3.18 inches of rain. Rain began at 6 PM.

Thunderstorm Wind, Duval

When
May 28, 5:15 PM EST
Where
Duval County, 3.01 mi SSW of Isle of Palms South
Measured
50 kt (58 mph) estimated gust
Reported by
Public
Coordinates
30.230, -81.450

The public reported large tree limbs down and dime-size hail. The time of event was based on radar data.

Heavy Rain, Flagler

When
May 28, 6:30 PM EST to 7:50 PM EST
Where
Flagler County, Espanola
Reported by
Mesonet
Coordinates
29.510, -81.310

The Mesonet station GW2497 Bunnell measured 3.54 inches of rainfall beginning at 7:30 PM.

What these are

Heavy Rain
Rainfall totals unusual for the place and season that did not produce a flood.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Florida in 2025Every state in 2025This day in weather historyWarnings in Florida, May 2025

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1257868, 1257870, 1257872, 1257871.